Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 97, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 25, 2013, 1:58 AM CDT for Lyon County, Osage County, Wabaunsee County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2013, 1:58 AM CDT (06:58 UTC)
- Expired
- Jun 25, 2013, 2:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lyon County, KS, Osage County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1963 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
742
WUUS53 KTOP 250658
SVRTOP
KSC111-139-197-250730-
/O.NEW.KTOP.SV.W.0097.130625T0658Z-130625T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
158 AM CDT TUE JUN 25 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 230 AM CDT
* AT 153 AM CDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH SEVERE
WINDS WAS LOCATED 5 MILES NORTHEAST OF ALLEN...AND MOVING NORTHEAST
AT 15 MPH. ADDITIONAL STRONG WINDS APPEAR TO BE DEVELOPING NORTH OF
EMPORIA.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...HARVEYVILLE AND BURLINGAME.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 132 AND 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3849 9636 3887 9621 3887 9572 3844 9603
TIME...MOT...LOC 0657Z 225DEG 15KT 3874 9611
HAIL...<.75IN
WIND...70MPH
$$2 follow-up statements
312 WWUS53 KTOP 250714 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 214 AM CDT TUE JUN 25 2013 KSC111-139-197-250730- /O.CON.KTOP.SV.W.0097.000000T0000Z-130625T0730Z/ OSAGE-LYON-WABAUNSEE- 214 AM CDT TUE JUN 25 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WABAUNSEE...NORTHERN LYON AND NORTHWESTERN OSAGE COUNTIES UNTIL 230 AM CDT... AT 206 AM CDT...AN AREA OF STRONG WINDS WAS LOCATED NEAR HARVEYVILLE...MOVING NORTHEAST. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... ESKRIDGE...HARVEYVILLE AND BURLINGAME. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 132 AND 165. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3849 9636 3887 9621 3887 9572 3844 9603 TIME...MOT...LOC 0712Z 225DEG 15KT 3878 9605 HAIL...<.75IN WIND...60MPH $$
803 WWUS53 KTOP 250725 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 225 AM CDT TUE JUN 25 2013 KSC111-139-197-250734- /O.EXP.KTOP.SV.W.0097.000000T0000Z-130625T0730Z/ OSAGE-LYON-WABAUNSEE- 225 AM CDT TUE JUN 25 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABAUNSEE... NORTHERN LYON AND NORTHWESTERN OSAGE COUNTIES WILL EXPIRE AT 230 AM CDT... RADAR INDICATES THE STRONGEST WINDS WITH THIS STORM HAVE DIMINISHED....AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS OF 40 TO 50 MPH MAY STILL OCCUR AS SHOWERS CONTINUE TO DISSIPATE IN THE AREA. LAT...LON 3849 9636 3887 9621 3887 9572 3844 9603 TIME...MOT...LOC 0724Z 225DEG 15KT 3882 9600 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 12:16 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 25, 12:16 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1216 AM CDT TUE JUN 25 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 350 PM CDT MON JUN 24 2013 SCATTERED CONVECTION CONTINUES ACROSS NORTH CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON IN AN UNCAPPED ATMOSPHERE. A SMALL WAVE WAS MOVING THROUGH CENTRAL KANSAS THIS AFTERNOON AT 19Z AND A THETA RIDGE FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE. A STRONGER SHORTWAVE WAS MOVING INTO NEW MEXICO THIS AFTERNOON. THERE MAY BE A LULL OUT IN NORTH CENTRAL KANSAS THIS EVENING BUT WITH THE SHORTWAVE MOVING OUT OF NEW MEXICO AND STORMS MOVING OUT OF THE HIGH PLAINS AS STORMS DEVELOP ALONG THE DRYLINE LATER THIS EVENING AND OVERNIGHT. HIGH THETA-E AIR WILL CONTINUE TO BE ADVECTED INTO NORTHEAST KANSAS TONIGHT AS THE LOW LEVEL JET INCREASES. GOOD MOISTURE FETCH SHOWING UP FROM OLD MEXICO INTO THE CENTRAL PLAINS ON SATELLITE WATER VAPOR IMAGERY. SHEAR IS FORECAST TO BE IN THE 20 TO 30 KT RANGE TONIGHT ESPECIALLY OUT IN THE WESTERN COUNTIES AND ALONG THE BORDER WITH NEBRASKA. IN GENERAL LEFT SMALL POPS FOR MOST OF THE NIGHT. AGAIN HEAVY RAINFALL IS POSSIBLE AS WELL AS HAIL AND WIND. NAM IS A BIT TOO QUICK WITH THE PROGRESSION OF THE NEW MEXICO WAVE NORTHEAST BY ABOUT 6 HOURS. OUTFLOW BOUNDARIES MAY AGAIN BE A FOCUS FOR SCATTERED THUNDERSTORMS LATE TONIGHT AND EARLY TUESDAY MORNING. THERE IS SOME MODEL CONSENSUS FOR A CHANCE OF THUNDERSTORMS IN THE FAR EAST EARLY TUESDAY. TEMPERATURES WILL BE ON THE WARM SIDE AGAIN TONIGHT WITH MID 70S COMMON. HIGHS ON TUESDAY MAY REACH NEAR 100 NEAR CENTRAL KANSAS WITH MID 90S IN THE EAST. PRESSURE GRADIENT TIGHTENS EAST OF THE SURFACE TROUGH AXIS FROM SOUTHWEST KANSAS TO EASTERN NEBRASKA. WINDS SHOULD STAY UP TONIGHT AS BOUNDARY LAYER REMAINS WELL MIXED...THEN INCREASE AGAIN TUESDAY MORNING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 350 PM CDT MON JUN 24 2013 WEAK SHORTWAVE TROUGH SHOULD MOVE OFF TO THE EAST OF THE CWA TUESDAY NIGHT SO WILL MAINTAIN A DRY FCST WITH VEERING LLVL WINDS THROUGH THE NIGHT AND NORTH NORTHWESTERLY JUST OF THE SFC ON WEDNESDAY. THIS SHOULD KEEP TEMPS FROM GETTING MUCH WARMER THAN THE HIGHS ON TUESDAY. HOWEVER AS THE FLOW BECOMES MORE SOUTHWESTERLY ON THURSDAY...HIGH TEMPS MAY COME BACK UP ANOTHER DEGREE OR TWO FROM WEDNESDAY RANGING FROM NEAR 95 FAR NORTHEAST TO 100-102 IN THE OTTAWA AND DICKINSON COUNTY AREA. HOWEVER...HEAT INDICES WILL COMMONLY BE IN THE 100-105 DEGREE RANGE FOR WEDNESDAY AND THURSDAY. WITH A SUBSTANTIAL EML IN PLACE THROUGH THIS PERIOD AND A LACK OF SIGNIFICANT FORCING...WILL KEEP FCST DRY AS WELL WITH MOSTLY SUNNY/CLEAR SKIES. BY THURSDAY AFTERNOON AND ESPECIALLY THURSDAY NIGHT...MODELS STILL DEVELOPING CONVECTION ACROSS THE NORTH AS MOISTURE AXIS WHICH WAS EARLIER SHUNTED OFF TO THE EAST...IS ADVECTED BACK INTO THE CWA WITHIN A CONVERGENCE ZONE ALONG A WEAK BOUNDARY DROPPING SOUTHWARD. THERE IS SOME TIMING/FORCING LOCATION DIFFERENCES BETWEEN MODELS...BUT THERE IS ENOUGH CONSENSUS TO GO WITH A SLIGHT CHANCE FOR AFTERNOON CONVECTION IN THE NORTHEAST...SPREADING SOUTHEASTWARD THURSDAY NIGHT. WILL KEEP THE HIGHEST POPS...NEAR 40 PERCENT OVER THE FAR NORTHEAST. WILL END PRECIP CHANCES ACROSS THE AREA BY THE DAYTIME ON FRIDAY AS THE BOUNDARY MOVES SOUTHWARD. THIS WILL ALSO MARK THE BEGINNING OF A GRADUAL DECLINE IN BOTH TEMPERATURES AND DEWPOINTS AS A LARGE SCALE UPPER TROUGH DEEPENS THROUGH THE WEEKEND OVER THE EASTERN CONUS. DEWPOINTS WILL COMMONLY BE IN THE UPPER 50S TO LOWER 60S. HIGHS THROUGH THE WEEKEND WILL RANGE FROM THE UPPER 80S TO LOWER 90S SATURDAY TO THE MIDDLE TO UPPER 80S SUNDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1116 PM CDT MON JUN 24 2013 TRACKING SCT TSRA EXITING EASTWARD PAST KTOP/KFOE. MAY SEE SOME LINGERING RAIN SHOWERS AT THESE SITES FOR THE NEXT FEW HOURS. CLOUD BASES ARE NEAR 7 KFT AND EXPECT CIGS TO STAY IN VFR STATUS AT KTOP/KFOE/KMHK. STRONG SOUTH WINDS SHOULD CONTINUE TO BLOW BETWEEN 20 AND 25 KTS SUSTAINED WITH GUSTS UP TO NEAR 30 KTS. IF WINDS ARE ABLE TO WEAKEN BLO 10 KTS OVERNIGHT...LLWS MAY BE POSSIBLE AS SOUNDING PROFILERS SHOW STRONG LOW LEVEL WINDS JUST OFF THE SFC APPROACHING 50 KTS. SHORT TERM TEMPO FOR WINDS AND SHOWERS AT TOP/FOE. AFT 15Z ALL MENTION OF PRECIPITATION CLEARS THE AREA WITH BKN MID LEVEL CLOUDS AND SOUTH WINDS INCREASING AGAIN AOA 15 KTS WITH GUSTS AOA 20 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...63 AVIATION...BOWEN
Hazardous weather outlook, Jun 24, 4:52 PM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 452 PM CDT MON JUN 24 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-252200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 451 PM CDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND AGAIN AFTER MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS IN NORTHEAST KANSAS ON TUESDAY MORNING...MAINLY EAST OF HIGHWAY 75 AND NORTH OF INTERSTATE 70. AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES TUESDAY THROUGH THURSDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 24, 9:43 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT MON JUN 24 2013
KSZ034-250315-
OTTAWA-
943 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...
THROUGH 1015 PM CDT...A SMALL AREA OF POTENTIALLY STRONG WINDS WILL
MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG WINDS IN EXCESS
OF 50 MPH MAY BE POSSIBLE. THIS AREA OF STRONG WIND HAS CAUSED TREE
AND POWER LINE DAMAGE IN PARTS OF LINCOLN COUNTY. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS...TESCOTT...CULVER...
ADA...BENNINGTON...NILES AND WELLS.
&&
LAT...LON 3921 9793 3931 9741 3930 9737 3896 9737
3895 9778 3896 9794
TIME...MOT...LOC 0241Z 245DEG 23KT 3910 9771
BARJENBRUCHSpecial weather statement, Jun 25, 1:17 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
117 AM CDT TUE JUN 25 2013
KSZ037-038-054-055-250700-
LYON-MORRIS-OSAGE-WABAUNSEE-
117 AM CDT TUE JUN 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE...SOUTHEASTERN
MORRIS...NORTHERN LYON AND SOUTHERN WABAUNSEE COUNTIES...
THROUGH 200 AM CDT...RAIN SHOWERS WILL CONTINUE TO MOVE NORTHEAST
ACROSS NORTHERN LYON INTO SOUTHERN WABAUNSEE AND WESTERN OSAGE
COUNTIES. AHEAD OF THESE SHOWERS...RADAR INDICATES AN AREA OF
STRONG WINDS...LIKELY IN EXCESS OF 50 MPH...ALSO MOVING NORTHEAST.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 134 AND 159
COULD ALSO BE AFFECTED...AS WELL AS RESIDENTS OF ALLEN AND DUNLAP.
&&
LAT...LON 3851 9636 3852 9636 3852 9639 3854 9653
3887 9636 3880 9579 3848 9608
TIME...MOT...LOC 0615Z 180DEG 0KT 3880 9636Local storm report, Jun 25, 1:24 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
124 AM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM TSTM WND GST 3 S BUSHONG 38.60N 96.26W
06/25/2013 E80 MPH LYON KS PUBLIC
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:43 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Jun 25, 1:17 AM CDT | Special Weather Statement | TOP | Lyon | 43 min |
| Jun 25, 1:20 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 40 min |
| Jun 25, 2:07 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa | 38 min |
| Jun 25, 2:22 AM CDT | Special Weather Statement | TOP | Anderson, Coffey | 38 min |
| Jun 25, 2:43 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more | 47 min |
| Jun 25, 3:15 AM CDT | Areal Flood Advisory | TOP | Ottawa | 2 hr |
| Jun 25, 3:21 AM CDT | Special Weather Statement | TOP | Wabaunsee | 39 min |
| Jun 25, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 46 min |
| Jun 25, 4:08 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 37 min |
| Jun 25, 4:44 AM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jun 25, 6:16 AM CDT | Special Weather Statement | TOP | Marshall | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.